Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 182, NWS Wichita, KS

August 5, 1995Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 5, 1995, 4:36 PM CDT for Russell County, Kansas. It was in force for 69 min.

The area

The counties it named.

The facts

Issued
Aug 5, 1995, 4:36 PM CDT (21:36 UTC)
Expired
Aug 5, 1995, 5:45 PM CDT
In force
69 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1675 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 052138 RRA
SVRICT
KSC167-052245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT SAT AUG 5 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL KANSAS
 
   ...RUSSELL COUNTY
 
AT 435 PM RADAR INDICATED A SEVERE THUNDERSTORM 1O MILES NORTHWEST OF
RUSSELL MOVING EAST AT 10 MPH. THE STORM WILL MOVE JUST NORTH OF THE
CITY OF RUSSELL BY 500 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
DUDLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:39 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 5, 3:39 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT SAT AUG 5 1995

COMPLEX PATN TNGT WITH SVRL SCENERIOS PSBL. KNOWN FACTS: TSTMS
ALRDY GOING OVR NE AND W OF RSL.  ABUNDANT MOIST FM SFC-850
EVERYWHERE.  S/W IN SATL LOOPS MOVG SE NR THE NW NE BRDR.  40 KT
300 MB SPD MAX PROGGED ACRS KS TNGT WITH DIFFLUENT FLOW IN SE KS.
850 MB WAA FM SW-NE ACRS ST.  18Z SFC MAP HAS A WK SFC BNDRY NR A
HLC-ICT LN.  FCST SNDGS MOST LOC APPR TO HAVE SUFFICIENT CAP TO
REQUIRE SOME FORCING TO KICK OFF TSTMS.  LARGEST POS AREAS ARE
ACRS CEN/SCEN SXNS...IN AREA ALSO PROGGED TO HV COOLG ALF TNGT.
LESS CERTAIN FACTS: ETA/NGM DISAGREEMENT IN LOC OF 850 MB WFNT/
BNDRY OVRNGT.  ETA APRS TO KEEP IN TO THE N WHILE NGM HAS IT
DIVIDING CWA FM NW-SE.  SPECULATIONS: TSTMS IN NE LKLY TO
MV/PROPAGATE INTO NE KS OVRNGT...AND COULD MV ACRS THE NERN HALF
OF CWA.  TSTMS ALNG NWRN CWA SHUD REMAIN SLOW MOVG UNTIL
INFLUENCE OF S/WV OR SPD MAX GETS CLOSER.  THREAT OF SVR OVRNGT
IN MUCH OF THE AREA...HOWEVER WITH ONLY MDT INSTABILITY...AND
LACK OF STG WAA AT 850-700 MB...WOULD SEEM TO MINIMIZE DERECHO
THREAT.  MCS HOWEVER...DOES APPR LKLY...BUT ITS EXACT TRACK NOT
CLR ATTM.

RSL 68/96 52  SLN 68/96 52
ICT 70/93 33  HUT 70/94 33
CNU 73/91 34

HOWERTON

In the hours before

Special weather statement, Aug 5, 1:18 PM CDT, 3 hours 18 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-060500-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS
NATIONAL WEATHER SERVICE WICHITA KANSAS
115 PM CDT SAT AUG 5 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE OVER THE AREA.  AN APPROACHING
UPPER LEVEL LOW WILL TRIGGER THUNDERSTORMS ACROSS NEBRASKA...WHICH COULD
WORK THEIR WAY INTO CENTRAL AND SOUTHEAST KANSAS TONIGHT.  OTHER
THUNDERSTORMS WHICH DEVELOP IN SOUTHWESTERN KANSAS MAY MOVE INTO SOUTH
CENTRAL KANSAS OVERNIGHT.

THE MOST LIKELY THREAT WOULD BE DAMAGING WINDS AND HAIL UP TO ABOUT
AN INCH IN DIAMETER. THE AREA WITH THE GREATEST CHANCE OF SEVERE
WEATHER IS EAST OF A GREAT BEND TO WICHITA TO COFFEYVILLE LINE.

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 900 PM IN CENTRAL KANSAS...AFTER
MIDNIGHT IN SOUTH CENTRAL KANSAS AND AFTER 200 AM IN SOUTHEAST KANSAS.

HOWERTON
Special weather statement, Aug 5, 1:23 PM CDT, 3 hours 13 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-060500-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS...CORRECTION
NATIONAL WEATHER SERVICE WICHITA KANSAS
123 PM CDT SAT AUG 5 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE OVER THE AREA.  AN APPROACHING
UPPER LEVEL LOW WILL TRIGGER THUNDERSTORMS ACROSS NEBRASKA...WHICH COULD
WORK THEIR WAY INTO CENTRAL AND SOUTHEAST KANSAS TONIGHT.  OTHER
THUNDERSTORMS WHICH DEVELOP IN SOUTHWESTERN KANSAS MAY MOVE INTO SOUTH
CENTRAL KANSAS OVERNIGHT.

THE MOST LIKELY THREAT WOULD BE DAMAGING WINDS AND HAIL UP TO ABOUT
AN INCH IN DIAMETER. THE AREA WITH THE GREATEST CHANCE OF SEVERE
WEATHER IS NORTH AND EAST OF A GREAT BEND TO WICHITA TO COFFEYVILLE
LINE.

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 900 PM IN CENTRAL KANSAS...AFTER
MIDNIGHT IN SOUTH CENTRAL KANSAS AND AFTER 200 AM IN SOUTHEAST KANSAS.

...CORRECTION TO SECOND PARAGRAPH OF SYNOPSIS...

HOWERTON
Special weather statement, Aug 5, 1:26 PM CDT, 3 hours 10 minutes before
KSZ032-033-047>053-067>073-082-083-091>101-060500-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL AND SOUTHEAST KANSAS...CORRECTION
NATIONAL WEATHER SERVICE WICHITA KANSAS
123 PM CDT SAT AUG 5 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
BUTLER      ELLSWORTH   KINGMAN     MC PHERSON  RUSSELL  SUMNER
CHASE       HARPER      LINCOLN     RICE        SALINE

AND IN SOUTHEAST KANSAS:

ALLEN       CHEROKEE    GREENWOOD    NEOSHO
BOURBON     CRAWFORD    LABETTE      WILSON
CHAUTAUQUA  ELK         MONTGOMERY   WOODSON

SYNOPSIS:

ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE OVER THE AREA.  AN APPROACHING
UPPER LEVEL LOW WILL TRIGGER THUNDERSTORMS ACROSS NEBRASKA...WHICH COULD
WORK THEIR WAY INTO CENTRAL AND SOUTHEAST KANSAS TONIGHT.  OTHER
THUNDERSTORMS WHICH DEVELOP IN SOUTHWESTERN KANSAS MAY MOVE INTO SOUTH
CENTRAL KANSAS OVERNIGHT.

THE MOST LIKELY THREAT WOULD BE DAMAGING WINDS AND HAIL UP TO ABOUT
AN INCH IN DIAMETER. THE AREA WITH THE GREATEST CHANCE OF SEVERE
WEATHER IS NORTH AND EAST OF A GREAT BEND TO WICHITA TO COFFEYVILLE
LINE.

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 900 PM &IN CENTRAL KANSAS...AFTER
MIDNIGHT IN SOUTH CENTRAL KANSAS AND AFTER 200 AM IN SOUTHEAST KANSAS.

...CORRECTION TO SECOND PARAGRAPH OF SYNOPSIS...

HOWERTON
Special weather statement, Aug 5, 3:14 PM CDT, 1 hour 22 minutes before
KSZ032-033-047>051-060500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT SAT AUG 5 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON  ELLSWORTH LINCOLN  MC PHERSON  RICE  RUSSELL SALINE

SYNOPSIS:

AFTERNOON HEATING...ABUNDANT MOISTURE AND A WEAK SURFACE
BOUNDARY...MAY PRODUCE SEVERE THUNDERSTORMS OVER THE AREA THROUGH
THIS EVENING. THE MAIN THREAT WILL BE HAIL TO AROUND ONE INCH AND
DAMAGING WINDS...HOWEVER THERE IS A SLIGHT CHANCE OF ISOLATED
TORNADOES.  THE THUNDERSTORMS WERE DEVELOPING ALONG A BOUNDARY
EXTENDING FROM HILL CITY TO NEAR PRATT.

ADDITIONAL SEVERE THUNDERSTORM ARE POSSIBLE LATER THIS EVENING AS
THUNDERSTORMS OVER NEBRASKA DEVELOP SOUTH AND INTO KANSAS.
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
ALL OF CENTRAL KANSAS.

*TORNADO WATCH REMAINS IN EFFECT WEST OF A LINE FROM LINCOLN TO LYONS
UNTIL 1000 PM

HOWERTON
Special weather statement, Aug 5, 3:18 PM CDT, 1 hour 18 minutes before
KSZ032-033-047>051-060500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT SAT AUG 5 1995

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:

BARTON  ELLSWORTH LINCOLN  MC PHERSON  RICE  RUSSELL SALINE

SYNOPSIS:

AFTERNOON HEATING...ABUNDANT MOISTURE AND A WEAK SURFACE
BOUNDARY...MAY PRODUCE SEVERE THUNDERSTORMS OVER THE AREA THROUGH
THIS EVENING. THE MAIN THREAT WILL BE HAIL TO AROUND ONE INCH AND
DAMAGING WINDS...HOWEVER THERE IS A SLIGHT CHANCE OF ISOLATED
TORNADOES.  THE THUNDERSTORMS WERE DEVELOPING ALONG A BOUNDARY
EXTENDING FROM HILL CITY TO NEAR PRATT.

ADDITIONAL SEVERE THUNDERSTORM ARE POSSIBLE LATER THIS EVENING AS
THUNDERSTORMhS OVER NEBRASKA DEVELOP SOUTH AND INTO KANSAS.
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
ALL OF CENTRAL KANSAS.

*TORNADO WATCH REMAINS IN EFFECT WEST OF A LINE FROM LINCOLN TO LYONS
UNTIL 1000 PM

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:43 PM CDTSevere Thunderstorm WarningICTBarton, Russell62 min
Aug 5, 6:45 PM CDTSevere Thunderstorm WarningICTBarton60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.